Kentucky, 2002

Damaging Winds in Kentucky, July 29, 2002

July 29, 2002 · NWS LMK · 7 events in 6 counties and zones

Power lines and numerous trees were blown down across North Central and East Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Power lines and numerous trees were blown down across North Central and East Central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 29, 12:55 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 12:55 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT MON JUL 29 2002

...THUNDERSTORM CHANCES EARLY TONIGHT...BUT...DONT COUNT ON THEM...

A WEAK UPPER LEVEL MOVING ACROSS MIDWEST WL ADVANCE EAST ACROSS THE GREAT LAKES
REGION TONIGHT. MOST S/W ENERGY WILL OCCUR NORTH OF THE OHIO RIVER ALTHOUGH
A SMALL CHC OF THUNDERSTORMS CONNECTED WITH SYS WL BE POSBL OVER CWA. BEST
THREAT WL BE FURTHER NORTH.

ALL MODEL VERY SIMILAR AND POINT TO SMALL CHC POPS WITH CHCS DWINDLING AFT
06Z.

LOWER 90 DEGREE TEMPS WERE RATHER COMMONPLC OVR CWA AT ERY AFTN
CREATING HEAT INDICIES AROUND 100 A CARBON COPY OF THE LAST FEW DAYS.
A SOUTHWEST LOW LVL FLOW PREVAILED AT SPEEDS OF 10 TO 20 MPH.

AS THE UPPER LEVEL TROF MOVES WELL TO THE EAST OF THE OHIO VALLEY
TUESDAY...THE CWA WL CONTINUE TO BAKE WITH THE THERMOMETER MAKING DAILY
RUNS INTO THE LOWER 90S. HIGH HUMIDITIES ARE ON TAP ALSO. THUS THE HEAT INDEX
VALUES WILL BE MAKING DAILY RUNS TO NEAR 100 DEGREES.

.SDF...NONE.

RDC

In the hours before

Special weather statement, Jul 29, 3:15 PM EST, 1 hour 55 minutes before
INZ076>079-083-084-089>092-KYZ025-029>032-034>038-300215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT MON JUL 29 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS ALL OF SOUTH CENTRAL
INDIANA AND THOSE PORTIONS OF CENTRAL KENTUCKY...ROUGHLY ALONG AND
NORTH OF INTERSTATE 64.

A LINE OF THUNDERSTORMS IS EXPECTED TO SKIM ACROSS MUCH OF SOUTH
CENTRAL INDIANA AND PARTS OF CENTRAL KENTUCKY THIS EVENING. BECAUSE
OF STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...SOME OF THE
STORMS COULD PRODUCE WIND DAMAGE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED.

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 29, 5:10 PM EST
Where
Fayette County, 1 mi S of Lexington
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.033, -84.500

Thunderstorm Wind, Henry

When
July 29, 6:15 PM EST
Where
Henry County, 8 mi E of Campbellsburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -85.050

Thunderstorm Wind, Jefferson

When
July 29, 7:18 PM EST
Where
Jefferson County, Shively
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.183, -85.817

Thunderstorm Wind, Oldham

When
July 29, 7:40 PM EST
Where
Oldham County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

Thunderstorm Wind, Shelby

When
July 29, 7:45 PM EST
Where
Shelby County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.200

Thunderstorm Wind, Henry

When
July 29, 8:10 PM EST
Where
Henry County, Eminence
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -85.183

Thunderstorm Wind, Franklin

When
July 29, 8:30 PM EST
Where
Franklin County, 4 mi W of Frankfort
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303830, 5303831, 5303832, 5303833, 5303834, 5303835, 5303898.